Hail, Kingman
- When
- September 8, 5:00 PM CST
- Where
- Kingman County, 0.49 mi SSW of Zenda
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.443, -98.282
An unusually moist atmosphere (courtesy of Hurricane Newton remnants over western Mexico) in concert with subtle upper level disturbances approaching from the southwest combined to produced several bouts of very heavy rainfall across large portions of the area during the evening and overnight of September 8th and again during the evening of September 9th, 2016. Severe storms with quarter size…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An unusually moist atmosphere (courtesy of Hurricane Newton remnants over western Mexico) in concert with subtle upper level disturbances approaching from the southwest combined to produced several bouts of very heavy rainfall across large portions of the area during the evening and overnight of September 8th and again during the evening of September 9th, 2016. Severe storms with quarter size hail and wind gusts to 60 mph during the evening hours of September 8th, eventually evolved into an extreme rainfall event.
Rainfall amounts proved extreme, with widespread 3 to 6 inch amounts across much of the southeast quarter of Kansas. Localized rainfall amounts even exceeded 8 to 10 inches during the evening of September 9th. Much of the rainfall came in relatively short periods, with rainfall rates at times exceeding 3 inches per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 8, 1:54 PM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 254 PM CDT THU SEP 8 2016 .SHORT TERM...(This evening through Sunday night) Issued at 250 PM CDT Thu Sep 8 2016 The primary concern through Friday night continues to be heavy rain and flooding concerns although a handful of severe storms will be likely on Friday along a southward moving cold front. Widely scattered late afternoon storms are expected to become more widespread this evening and tonight across south central Kansas as low level moisture transport ramps up once again. This activity should drift eastward across portions of southeast Kansas after 07- 09z. Given the very moist column...efficient rain production and flooding concerns will remain possible across the watch area. After a brief lull during the morning hours on Friday...a southward advancing cold front will provide a focus for storms after 21z continuing through the evening and overnight hours for portions of the area. Heavy rain and damaging winds will be the primary threats through the evening hours with the potential for flooding across portions of south central and southeast Kansas. Sat-Sun...a stable post-frontal regime is anticipated over the weekend with dry weather conditions and below normal temperatures. .LONG TERM...(Monday through Thursday) Issued at 250 PM CDT Thu Sep 8 2016 Surface high pressure will translate east away from the area by early next week allowing breezy southerly winds to return to the Central Plains. Highs will climb back into the upper 80s by Monday as another cold front approaches late in the period. This front may provide a focus for storms late Sunday and lingering into Tue and possibly Wed as the front meanders over the area. Temperatures in the wake of the front will fall below climate normals with highs in the 60s and 70s while lows fall into the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1204 PM CDT Thu Sep 8 2016 Some convection will fester through the afternoon, mainly across the Flint Hills into southeast Kansas, with isolated redevelopment possible over central Kansas. However a more widespread area of showers and storms is expected to develop tonight across south central and southeast Kansas with heavy rainfall and reduced visibilities. MVFR cigs are expected to develop close to the surface frontal boundary across central Kansas along the I-70 corridor early Friday morning with patchy fog possible as well. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 91 60 77 / 90 30 90 0 Hutchinson 71 90 58 77 / 70 50 90 0 Newton 71 90 57 76 / 80 30 90 0 ElDorado 72 91 59 76 / 90 30 90 0 Winfield-KWLD 73 92 61 78 / 80 30 90 0 Russell 68 87 51 77 / 20 70 10 0 Great Bend 68 89 53 78 / 30 70 20 0 Salina 71 89 55 78 / 30 70 50 0 McPherson 71 89 56 77 / 50 70 80 0 Coffeyville 74 92 62 78 / 70 50 80 0 Chanute 72 89 61 77 / 90 50 80 0 Iola 72 88 61 76 / 80 50 80 0 Parsons-KPPF 74 91 62 77 / 80 50 80 0 && .ICT Watches/Warnings/Advisories... Flash Flood Watch through Saturday morning for KSZ052-053- 068>072-083. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 332 PM CDT THU SEP 8 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 332 PM CDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND STORMS WILL BE LIKELY THIS EVENING EXPANDING IN COVERAGE TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. TORRENTIAL RAIN WITH HOURLY RATES EXCEEDING 2 INCHES MAY LEAD TO FLOODING AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF THE AREA. SOME OF THE STRONGER STORMS THIS EVENING MAY PRODUCE WINDS GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL ARRIVE ON FRIDAY AFTERNOON AND FRIDAY EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES SOUTH ACROSS THE AREA FRIDAY EVENING. HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING CONCERNS WHILE WIND GUSTS TO 70 MPH AND QUARTER SIZED HAIL WILL ALSO BE POSSIBLE. ANOTHER FAST MOVING STORM SYSTEM WILL BRING INCREASING CHANCES FOR STORMS LATE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU SEP 8 2016
KSZ083-082245-
SEDGWICK KS-
512 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER GODDARD...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
CLEARWATER...COLWICH...GARDEN PLAIN...DOWNTOWN WICHITA...KECHI...
ANDALE...EASTBOROUGH...VIOLA AND SOUTH WICHITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3768 9774 3774 9769 3784 9765 3790 9715
3748 9715 3747 9769
TIME...MOT...LOC 2211Z 236DEG 23KT 3765 9761
METZGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU SEP 8 2016
KSZ082-082300-
KINGMAN KS-
522 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER NASHVILLE...
OR 8 MILES EAST OF ISABEL...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...CUNNINGHAM...NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...
CLEVELAND...KINGMAN AIRPORT AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3739 9846 3766 9846 3771 9806 3739 9803
3738 9821 3738 9843
TIME...MOT...LOC 2221Z 238DEG 31KT 3745 9840
METZGERThe Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
26 flash flood, 6 thunderstorm wind, 4 hail, 4 flood. Local standard time, as filed.
Law enforcement reports three foot diameter cottonwood trees were blown down.
Law enforcement reported six diameter tree limbs were reported down at a farm. Shingles were reported off of the roof as well.
Picture of nickel to quarter size hail.
Picture on twitter reported a four inch diameter tree top came down on a house.
Hail ranged in size from pea to quarter size hail.
A trained spotter reported 60 mph winds.
The Greenwood County Emergency Manager reported water flowing over Highway 54, one mile west of the Greenwood/Woodson county line.
A National Weather Service Employee reported a rainfall amount of 9.13 inches, which caused water to flow across 71st Street just south of 135th Street.
The Allen County Sheriff reported all ditches and low lying areas were flooded with 6 inches of water being the greatest depth.
Water was overflowing the Kansas Turnpike at mile marker 29 just west of Belle Plaine.
Street flooding was reported in the city of Kingman.
Significant flash flooding occurred in the town of Mulvane, Kansas. Three buildings in downtown were flooded. Styx Creek ran out of banks and caused extensive flooding to homes along it. A water rescue occurred in town due the high water. A woman is safe after fast-moving water swept her vehicle into a ditch. She had been standing on top of her car and holding onto a tree while she was on the phone with 911.
Numerous reports of closed roads were reported to the west of Mulvane, Kansas and southwest of Haysville, Kansas, due high water.
Significant road flooding occurred a few miles south of Rose Hill, Kansas.
The fire department reported a water rescue from water over the road at west 21st street and North 199th street.
Numerous rural roads were flooded across the county, especially just to the east of Yates Center. Rainfall amounts of 3 to 4 inches were reported.
Numerous county roads were flooded due to high water.
A pickup truck was swept off highway K42 near the Cessna entrance. Report relayed by Kwch TV.
A water occurred 2 miles east of Rose Hill for a vehicle trapped in high water.
Three water rescues occurred south of Mulvane, Kansas, due to cars being swept off the roadways by high water.
Roads were closed due to high water across the northern part of Cowley county.
High water led to the temporary closure of Highway 54 east of Yates Center.
Street flooding reported in Haysville, Kansas on south Kessler Road.
Numerous four inch tree limbs were down across Anthony, Kansas.
Water was flowing over the road on west 13th street between 119th and 135th streets.
Flooding was reported over 79th street on Kansas highway 42.
A vehicle was stalled in high water near 13th and Firefly in Northwest Wichita.
Numerous stalled vehicles and stranded motorists were reported across the Wichita metro area.
Water was reported flowing over Kansas Highway 2 northeast of Harper, Kansas.
Water rescue was reported near 2nd street and Bleckley.
Several streets were flooded across the county, including in the communities of El Dorado, Andover and Augusta.
Water was reported over the road at 2nd Street and Bleckley with stalled vehicles and water rescues in progress.
Water was reported over the road at east Harry and Rock Road. One vehicle was overturned in the water with two occupants rescued by fire units.
Two utility poles were downed on the Cowley county community college campus.
Significant flooding was being reported across the county due to the heavy rains. The heavy rain combined with the terrain was causing very treachorous conditions across much of the county. The rocky soil conditions were not allowing for water penetration and most of the rain was running off into area creeks and streams producing several water covered roads across the county.
Four to five feet of water was covering northeast 100 road, due to Sand creek being out of its banks.
Briar Creek ran out of its banks just east of 47th and Woodlawn . The water was flowing rapidly across the bridge at a depth of 4 feet.
Three water rescues occurred near Clearwater, Kansas due to rising water from the Ninnescah River getting close to homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658963, 658964, 658965, 658966, 658967, 658968, 658969, 659269, 659270, 659272, 659286, 659287, 659275, 659309, 659276, 659277, 659273, 659274, 659288, 659289, 659290, 659291, 659292, 659293, 659294, 659295, 659297, 659298, 659299, 659300, 659301, 659302, 659303, 659304, 659305, 659296, 660115, 659306, 659307, 659308.